Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (6)

1 - 6 of 6 WebM&M Case Studies
Kelly Haas, MD, and Andrew Lee, PharmD| May 26, 2021

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

Elisa W. Ashton, PharmD| February 1, 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Neil A. Holtzman, MD, MPH| December 1, 2004
A pregnant woman is offered genetic testing for herself and her husband. Although he declines, the next time he undergoes routine testing, the phlebotomist overrides the consent in the computerized record and runs the test anyway.
Mark V. Williams, MD| July 1, 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.